Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Apr 21, 2017, 11:21 AM CDT for Jackson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2017, 11:21 AM CDT (16:21 UTC)
- Expired
- Apr 21, 2017, 11:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676
WWUS84 KHUN 211621
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
1121 AM CDT FRI APR 21 2017
ALZ008-009-211645-
Marshall AL-Jackson AL-
1121 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 1145 AM CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Woodville, or 8 miles southwest of Scottsboro, moving
northeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Scottsboro, Section, Woodville, Langston, Lim Rock and Larkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3448 8620 3457 8626 3463 8628 3475 8608
3456 8594
TIME...MOT...LOC 1621Z 244DEG 14KT 3460 8615
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Apr 21, 10:55 AM CDT, 26 minutes earlier.
Area forecast discussion, Apr 21, 10:55 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1055 AM CDT Fri Apr 21 2017 .NEAR TERM...(Rest of Today) Issued at 1055 AM CDT Fri Apr 21 2017 Another unseasonably warm day to end the work week. So far, late AM temperatures have risen into the mid/upper 70s, with SW-W winds of 5-10 mph. Normal high temperatures this time of year are around 75. High temperature wise, between showers and thunderstorms, we should top out into the lower 80s most spots. About shower activity, local/regional radar indicated isolated to scattered showers extending from far NE Mississippi to south of Nashville to around Knoxville. A few thunderstorms have occurred with this activity, mainly across Middle Tennessee. This activity was moving along a cold front, situated near the path of the above noted activity. Depending upon which model output is used, this boundary should sag a bit more southward, maybe crossing the NW/AL and adjacent TN border late this afternoon/evening. Given the proximity of this boundary and good daytime heating and available moisture, additional showers and storms should develop during the course of the morning and afternoon. Some of the storms could become strong to marginally severe - with wind gusts the main threat. Precip water amounts ranging in the 1.3-1.5 inch range could also result in locally heavy rainfall. Made minor adjustments to temperatures, mainly up before clouds becomes more prevalent. With a somewhat slower trend regarding showers development, kept likely rain chances; more this afternoon. .SHORT TERM...(Tonight through Sunday) Issued at 455 AM CDT Fri Apr 21 2017 Predictions from the global models suggest that the shortwave trough will gradually deepen as it spreads eastward into western MO tonight, with a surface low expected to shift east-northeastward from eastern OK into northeastern AR. As this occurs, the stalled front to our northwest will lift slowly northward as a warm front -- with any convection in our area after Midnight expected to be confined to northwest AL and southern middle TN. That said, a fairly high POP was retained for the northeastern counties this evening...mainly to account for residual afternoon storms lifting northeastward. The synoptic mid-level trough is forecast to become highly sheared on Saturday before becoming increasingly cutoff from stronger mid- latitude westerlies to its north on Saturday night. Nonetheless, winds at the 500-mb level should increase to 40-50 knots by Saturday and into the 50-60 knot range by Saturday night. At the surface, the weak low over northeastern AR is forecast to shift eastward across western/middle TN, with additional convection expected to develop along a trailing trough axis to our west early Saturday afternoon. This activity will push eastward...impacting the western half of the CWFA late Saturday afternoon and the eastern half of the region Saturday evening. Although instability ahead this feature will be dependent on the coverage of clouds and precip earlier in the day, most guidance suggests MLCAPE in the 750-1250 J/kg range which will once again support a risk of marginally severe storms as deep-layer shear increases to around 40 knots. Although showers will persist across the region throughout the night as the system's cold front slowly overtakes the surface trough, the threat for storms should end by late evening across our southeastern zones. A thick deck of low stratus clouds will build southeastward in the wake of the front, and due to this we have increased low temps a few degrees above guidance with lows expected to be in the m/u 50s. Clouds and light showers will continue on Sunday as a closed mid- level cyclone tracks east-southeastward into middle TN. Based on 12-hr 500-mb height falls of 60-70m, large scale ascent with this feature should be rather strong and we have increased POPs a bit above guidance. Afternoon temps will struggle to reach the l/m 60s based on expected coverage of clouds/light showers and magnitude of low-level CAA. .LONG TERM...(Sunday night through Thursday) Issued at 455 AM CDT Fri Apr 21 2017 By Sunday night much of the precip will have shifted off to the east. However, the core of the upper level system is forecast to stall during the day Sunday and drop south through the area Sunday evening/night. This should lead to some wrap around light stratiform rain that is coincident with the upper level low. Did end up adding low end PoPs as all guidance is on board with this scenario with only light QPF amounts. Any rain should be spotty in nature and based on soundings not very deep. The upper level system is SE over southern GA by Monday morning and all precip should have ended by sunrise Monday. Looks like we may have our last bout with below 50 degree temps for the spring on Monday morning as lows are forecast to be in the mid to upper 40s. May have some lingering cloud cover in the morning but with drier air rushing in expect skies to clear throughout the day. Guidance may be a bit too quick to warm things up on Monday even under sunny skies, the CAA will still be occurring and should keep temps a little on the cool side. With that in mind nudged temps down a degree or two, especially for NE AL and TN where temps may be in the upper 60s to around 70. As we go through next week, upper level heights increase as an upper level high located over the Atlantic builds westward into the eastern CONUS. Expect temps to warm each day as the ridge builds with highs returning back to the 80s by Tuesday and into the mid to upper 80s by Wed/Thu. There is considerable disagreement in the latest solutions on the timing of a system that is forecast to dig into the desert SW and eject E/NE into the Plains late next week. The 00Z ECMWF is the quickest solution among guidance but might be under doing the impact of the ridge over the eastern US to slow the progression of systems across the CONUS. Ensemble means from the GFS, Canadian, and NAEFS are indicating this slower progression and with that in mind have kept PoPs out of the forecast through the end of next week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 654 AM CDT Fri Apr 21 2017 VFR conditions are expected at the HSV/MSL terminals early in the TAF period...with sct altocu and lgt sw winds. As the airmass destabilizes later this morning, cumulus will develop arnd 4 kft...with an increasing chance for tsra as a weak front drops swd into the region this aftn. Although MVFR conditions will be psbl during storms, uncertainties regarding coverage warrant only a VCTS at this point. Evening storms should end from sw-to-ne btwn 22/00-02Z...with lgt/vrbl flow supporting development of BR/FG in spite of lingering bkn mid and high-lvl clouds. Vsby reductions will likely come to and end by 10Z as winds begin to increase from the ssw. Another episode of tsra will be psbl invof the MSL terminal btwn 10-12Z, and this has been indicated with VCTS as well. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...70/DD LONG TERM...Stumpf AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 21, 5:04 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 504 AM CDT Fri Apr 21 2017 ALZ001>010-016-TNZ076-096-097-221130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 504 AM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are expected to form Today along a stationary front to the north of the region. A few of these storms could become strong to marginally severe, with damaging wind gusts and small hail the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Numerous strong to marginally severe storms are expected Saturday afternoon and evening, as a stronger system and cold front move across the Tennessee Valley. Damaging wind gusts will again be the main threat with storms on Saturday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Apr 21, 11:10 AM CDT, 11 minutes before
Special Weather Statement National Weather Service Huntsville AL 1110 AM CDT FRI APR 21 2017 TNZ097-211645- Franklin TN- 1110 AM CDT FRI APR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY UNTIL 1145 AM CDT... At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Cowan, or 12 miles southeast of Winchester, moving northeast at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sewanee, Anderson and Sherwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3499 8586 3499 8595 3512 8604 3522 8587 TIME...MOT...LOC 1609Z 244DEG 14KT 3506 8596 12
Special weather statement, Apr 21, 11:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1121 AM CDT FRI APR 21 2017
ALZ008-009-211645-
Marshall AL-Jackson AL-
1121 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 1145 AM CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Woodville, or 8 miles southwest of Scottsboro, moving
northeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Scottsboro, Section, Woodville, Langston, Lim Rock and Larkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3448 8620 3457 8626 3463 8628 3475 8608
3456 8594
TIME...MOT...LOC 1621Z 244DEG 14KT 3460 8615
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:58 AM CDT | Special Weather Statement | HUN | Jackson | 32 min |
| Apr 21, 4:17 PM CDT | Special Weather Statement | HUN | Jackson | 28 min |
| Apr 21, 11:10 AM CDT | Special Weather Statement | HUN | Franklin | 35 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.